How to Cope with Disorientation and Confusion in Hospice
It is not unusual for the dying person to become confused about time, where they are, and even the identity of people around them. As a disease gets worse, changes in body metabolism, the side effects of medications and changes in the amount of oxygen available to the brain can cause confusion. Think for a moment about how easy it would be to lose track of time if you were sleeping and waking at different times around the clock day after day. Now consider how difficult it would be to separate what is “really” happening from what is happening in your dreams, thoughts, and memories. Keeping track requires more skill and effort than is available. It may seem like the dying person is drifting between different worlds.
Simplify Your Hospice Team’s Training and Skill Building
A complete solution for your agency: more than 125 hospice courses, caregiver in-services, training plans, and more.
How to Help
- Speak calmly and offer reassurance. Try not to correct or argue about the “right” answers.
- Always identify yourself or others by name. Say, “Hi Mom, it’s Jane here to see you.” Instead of “Don’t you know who I am?”
- Focus on feelings rather than facts. If your loved one claims to have just been talking about someone who is dead, say “I know you must be glad to see Aunt Helen again.”
- Try to avoid asking questions that would be difficult to answer. For example, instead of asking, “Don’t you remember Jack’s visit yesterday?” say “Jack enjoyed visiting with you yesterday.”
- Provide close supervision to prevent accidents and injuries.
- Let the person repeat a story as many times as they need. Encourage happy memories and help them recollect stories you know they will remember most easily (a favorite vacation, graduation days, weddings).
- Ask for and accept help with caregiving to avoid becoming exhausted.
Please call your Hospice Team anytime for more information and support.
If you found this article informative and useful share it with your friends and colleagues.